Tennessee, 2023

Flash Flooding and Hail in Tennessee, July 20, 2023

July 20, 2023 · NWS OHX · 43 events in 16 counties and zones

A very strong squall line made its way through Middle Tennessee during the morning and afternoon hours of July 20, 2023. Damaging straight-line winds were the primary threat associated with this line of thunderstorms with wind gusts of 65 to 80 mph common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A very strong squall line made its way through Middle Tennessee during the morning and afternoon hours of July 20, 2023. Damaging straight-line winds were the primary threat associated with this line of thunderstorms with wind gusts of 65 to 80 mph common. The most significant damage was reported in Sumner and Wilson counties with numerous reports of downed trees and powerlines received. Meanwhile, training showers and thunderstorms preceding this line across the Cumberland Plateau produced heavy rainfall in this area, particularly in Fentress County. Five to eight inches of rainfall in total resulted in significant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 20, 5:42 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 20, 5:42 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
642 AM CDT Thu Jul 20 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 300 AM CDT Thu Jul 20 2023

Expecting shower and thunderstorm chances to pick up as remainder
of morning hours progress, as an MCS potentially develops within
a continuance of northwesterly flow aloft with surface boundaries
of note across northern and southwest portions of mid state region
also aiding in convective development. Not an absolute by any means,
but consensus of latest CAMs, North American, and global models,
supported also by latest hourly SPC EMC RAP PW & 850 mb moisture
transport vector analysis showing best chances of precipitation this
morning across northern and eastern portions of our area to more of
a shift to southwest to southern portions as late morning into early
afternoon hours progress. With some locations within current flood
watch area having received between three up to six inches of
rainfall from yesterday's rounds of convection, certainly soils will
be saturated, and certainly will continue with previous flood watch
issuance for these and surrounding locations across north and
central portions of mid state region through noon today.
Latest WPC QPF depicting heaviest precipitation amounts, which
will generally occur during morning hours today, for locations
around and east of I-24 Corridor. Wording of current flood watch
continues to be quite reasonable, mentioning that one to two inches
of rainfall will be common, with some locations experiencing more
than three inches of rainfall. Again, there is a chance of a few
strong to severe thunderstorms developing as these rounds of
convection role through our area today, especially if local boundary
interactions help aid convective development and susbstantial CAPE
values can be reached, as good low to mid level lapse rates are
expected with this stronger convection, and SRH values are expected
to be high enough, that tornado formation, although remaining quite
low, can not totally be ruled out. Outside of watch area, certainly
an inch or so of rainfall can be expected. With a more southwesterly
to southern track of showers and thunderstorms across our area
expected at least through late morning into early afternoon hours
today, despite some indication that heat index values, especially
for locations south of I-40 Corridor and west of I-65 Corridor,
particularly locations approaching southern TN River Valley Region,
could potentially range 100 to around 105 degrees, have some
significant doubts that these values will actually be reached.
Thus, as of this time, not planning on issuing an heat advisory
products for these locations this afternoon. Will continue to
mention possibility of scattered showers and thunderstorms this
afternoon after rounds of morning convection dissipate. A
significant temperature gradient when it comes to high temperatures
across our area is expected today with highs ranging lower 80s Upper
Cumberland Region to potentially mid 90s far southwest.

Look for best chances of showers and thunderstorms across
southwestern portions of mid state after midnight tonight per a
shortwave passage. Of particular note, a surface summertime cold
front is expected to move into northwestern portions of our area
toward sunrise on Friday. As this surface front sinks slowly
southward as Friday progresses, best chances of showers and
thunderstorms are expected across locations generally south of I-40
Corridor as a series of shortwave passages continue to be expected
in a northwesterly flow aloft pattern that will finally become more
zonal in nature as weekend approaches. Potential for stronger
convection on Friday not as great as today. As for temperatures
tonight into Friday, look for lows tonight to be seasonable ranging
upper 60s Cumberland Plateau Region to lower 70s west. Highs on
Friday will be a few degrees below seasonal normal values spanning
the 80s.

&&

.LONG TERM...
(Friday Night through next Wednesday)
Issued at 300 AM CDT Thu Jul 20 2023

There will be some lingering showers and thunderstorms Friday
night into Saturday with best potential across southern portions of
our area as surface front finally pushes into deep south by sunrise
on Saturday morning and northwesterly upper level flow once again
becomes established but expected to be dry in nature. From Saturday
night through next Wednesday, dry conditions look to prevail except
for potentially three different time periods. The first time period
will be on Sunday afternoon when a subtle shortwave disturbance is
expected to move across northwestern portions of area within broad
upper level troughing aloft. The second time period will be on
Monday afternoon when another subtle shortwave passage occurs within
shifting eastward broad upper level troughing influences. The third
time period will be on Wednesday afternoon as some low level
moisture is expected to work under under upper level ridging
influences across most of mid state region. These three time periods
will share in common the possibility of bringing isolated showers
and thunderstorms to mid state region.

As for temperatures, per above mentioned frontal passage, expect
quite pleasant temperatures across our area for upcoming weekend
with highs spanning the 80s and lows spanning the 60s. Look for a
slow warmup to temperatures at or even slightly above seasonal
normal values by mid portion of next work week as surface high
pressure influences shift eastward, bringing summertime humid
conditions back to our area once again.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Thu Jul 20 2023

SHRA/TSRA has developed over the eastern 1/3 of Middle TN, sparing
CKV/BNA/MQY at least for the next couple of hours. Expect vis/cig
drops at CSV/SRB over the next few hours. Additional showers and
thunderstorms could move through by mid morning into the
afternoon, but confidence on location and timing is low. Winds
will remain from the W/SW through much of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      89  72  88  66 /  70  30  60  30
Clarksville    89  73  86  65 /  70  30  30  20
Crossville     82  67  81  63 /  80  30  70  30
Columbia       91  71  88  66 /  50  40  70  40
Cookeville     84  69  83  64 /  80  40  50  30
Jamestown      82  68  81  63 /  80  40  30  20
Lawrenceburg   91  71  87  66 /  50  40  70  40
Murfreesboro   90  71  87  65 /  60  30  70  30
Waverly        89  72  86  66 /  50  40  60  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for Cannon-Cheatham-Clay-
Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys-
Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White-
Williamson-Wilson.

&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....Adcock

In the hours before

Special weather statement, Jul 20, 4:44 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
544 AM CDT Thu Jul 20 2023

TNZ009-030>032-201115-
Putnam TN-Jackson TN-Macon TN-Smith TN-
544 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northern Smith,
Jackson, southeastern Macon and west central Putnam Counties through
615 AM CDT...

At 544 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Carthage, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Gainesboro, Baxter, South Carthage, Dixon Springs, Pleasant
Shade and Granville.

This includes Interstate 40 between mile markers 277 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3641 8551 3640 8550 3635 8550 3612 8567
      3628 8609 3637 8606 3639 8601 3639 8598
      3642 8597 3643 8598 3643 8600 3645 8597
TIME...MOT...LOC 1044Z 282DEG 37KT 3635 8588

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Adcock

The radar

The Nashville radar (KOHX), 138 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 7 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Fentress

When
July 20, 8:30 AM CST to 2:30 PM CST
Where
Fentress County, 0.55 mi WSW of Clarkrange to 0.82 mi E of Highland Jct
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.177, -85.029

Heavy rain began in the Clarkrange area early in the morning and continued into the afternoon hours, producing an estimated five to eight inches of rain. This produced significant flash flooding in the area with the emergency manager and several other sources reporting that numerous roads were flooded and washed out. These included Highway 127 and Highway 62 as well as Franklin Loop north of Clarkrange. A CoCoRaHS observer northeast of Clarkrange near Roslin Road measured 6.11 inches of rain. No injuries or fatalities were reported, and damages are a rough estimate.

Flash Flood, Fentress

When
July 20, 9:00 AM CST to 2:30 PM CST
Where
Fentress County, 1.02 mi NW of Riverton to 2.3 mi SW of Manson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.439, -85.094

Heavy rain started early in the morning in the Jamestown area, and training thunderstorms through the afternoon hours produced five to eight inches of rain which resulted in significant flash flooding. According to the emergency manager and several other sources, numerous roads were flooded and washed out due to the flooding. Some of these roads included Manson Road, Tollie Lane, and Riverton Road in the Manson community where two small bridges also reportedly had water flowing over them. Highway 52 at Riverton Road was washed out and impassable. Boatland Road and Mill Creek Road were also washed out with a car swept away along Mill Creek Road. Glenobey Road and David Road were also flooded and closed. No reports of injuries or fatalities were received. Damages are a rough estimate.

Flash Flood, Cumberland

When
July 20, 9:50 AM CST to 2:30 PM CST
Where
Cumberland County, 1.24 mi NNW of Crossville to 1.08 mi NNW of Crossville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.965, -85.041

Heavy rain in the Crossville area caused vehicles to stall in flood waters near Old Jamestown Highway and Industrial Drive. Damages are a rough estimate.

Flash Flood, Putnam

When
July 20, 10:00 AM CST to 2:30 PM CST
Where
Putnam County, 2.17 mi SE of Monterey to 1.77 mi ENE of Berblech
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
36.130, -85.240

Heavy rain in the Monterey area caused flooding of several roads and one unknown business. Damages are a rough estimate.

Thunderstorm Wind, Montgomery

When
July 20, 11:21 AM CST
Where
Montgomery County, 1.17 mi SW of Beldon
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
36.590, -87.237

Severe thunderstorm winds downed numerous trees and powerlines across Montgomery County, especially across northeastern areas. This included notable tree damage near Charles Bell Road and Hartley Drive east-northeast of Clarksville. Damages are a rough estimate.

Thunderstorm Wind, Robertson

When
July 20, 11:32 AM CST
Where
Robertson County, 0.54 mi NNE of Springfield Muni Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.537, -86.917

Severe thunderstorm winds downed numerous trees and powerlines across Robertson County, including along Kinneys Road, Airport Road, and Justice Road. Damages are a rough estimate.

Thunderstorm Wind, Robertson

When
July 20, 11:40 AM CST
Where
Robertson County, 1.27 mi ESE of Greenbrier
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.420, -86.781

Severe thunderstorm winds downed multiple trees and powerlines along Kelly Willis Road with some of these falling onto homes in Greenbrier. Damages are a rough estimate.

Thunderstorm Wind, Robertson

When
July 20, 11:45 AM CST
Where
Robertson County, 0.92 mi NE of Ridgeton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.410, -86.759

Severe thunderstorm winds tore the shutters off of a home along Lake Road in Greenbrier as well as downed a large tree nearby. Damages are a rough estimate.

Thunderstorm Wind, Davidson

When
July 20, 11:51 AM CST
Where
Davidson County, 1.66 mi NNW of Amqui
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.301, -86.695

Severe thunderstorm winds downed powerlines near Rivergate Mall in Goodlettsville. Damages are a rough estimate.

Thunderstorm Wind, Robertson

When
July 20, 11:54 AM CST
Where
Robertson County, 0.56 mi W of Ridgeton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.400, -86.780

Severe thunderstorm winds downed numerous trees in the Ridgetop area. Damages are a rough estimate.

Thunderstorm Wind, Sumner

When
July 20, 11:55 AM CST
Where
Sumner County, 2.37 mi ESE of Hendersonville
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.266, -86.581

Severe thunderstorm winds downed numerous trees and powerlines across southwestern Sumner County. One of these trees fell onto and crushed a house along Raintree Drive in Hendersonville. No injuries or fatalities were reported. Damages are a rough estimate.

Thunderstorm Wind, Sumner

When
July 20, 12:00 PM CST
Where
Sumner County, 0.83 mi SSE of Gallatin
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
36.388, -86.446

Severe thunderstorm winds downed numerous trees in and around Gallatin, some of which were blocking roadways. Damages are a rough estimate.

Thunderstorm Wind, Sumner

When
July 20, 12:01 PM CST
Where
Sumner County, 0.81 mi SSE of Old Hickory
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.258, -86.627

Severe thunderstorm winds downed a large tree onto powerlines which blocked a portion of Shirley Drive near Lakewood. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
July 20, 12:01 PM CST
Where
Wilson County, 0.95 mi ENE of Greenlawn
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.255, -86.554

Severe thunderstorm winds downed several trees along Vanderbilt Road in Mount Juliet. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
July 20, 12:10 PM CST
Where
Wilson County, 0.07 mi ESE of Mt Juliet
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.200, -86.519

Severe thunderstorm winds downed numerous trees and powerlines across Mount Juliet. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
July 20, 12:10 PM CST
Where
Wilson County, 0.39 mi E of Green Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.229, -86.543

Severe thunderstorm winds snapped a large tree in half at a home near North Greenhill Road and Needmore Road in Mount Juliet. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
July 20, 12:12 PM CST
Where
Wilson County, 1.02 mi E of Greenlawn
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.250, -86.552

Severe thunderstorm winds downed a large tree at a home along Vanderbilt Road in Mount Juliet. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
July 20, 12:12 PM CST
Where
Wilson County, 1.19 mi S of Mt Juliet
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.183, -86.520

An NWS Employee in Mount Juliet estimated 70 to 80 mph winds associated with a severe thunderstorm.

Thunderstorm Wind, Davidson

When
July 20, 12:20 PM CST
Where
Davidson County, 0.63 mi N of Hopewell
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Social Media
Coordinates
36.239, -86.629

Severe thunderstorm winds downed a large tree which fell through the roof of a home along Lakeshore Drive in Old Hickory. Damages are a rough estimate.

Thunderstorm Wind, Davidson

When
July 20, 12:25 PM CST
Where
Davidson County, 1.26 mi NE of Pasquo
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.044, -86.956

Severe thunderstorm winds downed a large tree near Belle Meade which blocked Highway 100 at Old Harding Pike. Damages are a rough estimate.

Thunderstorm Wind, Rutherford

When
July 20, 12:30 PM CST
Where
Rutherford County, Lofton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
35.930, -86.280

Severe thunderstorm winds downed trees and damaged a dugout in Lascassas. Damages are a rough estimate.

Thunderstorm Wind, Rutherford

When
July 20, 12:38 PM CST
Where
Rutherford County, 1.48 mi SSW of Halls Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.850, -86.260

Severe thunderstorm winds downed a large tree which was blocking Cranor Road near Readyville. Damages are a rough estimate.

Thunderstorm Wind, Cannon

When
July 20, 12:42 PM CST
Where
Cannon County, 0.69 mi N of Mitchelville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.810, -86.151

Severe thunderstorm winds downed a tree along Bradyville Road near Readyville. Damages are a rough estimate.

Thunderstorm Wind, Cannon

When
July 20, 12:48 PM CST
Where
Cannon County, 1.49 mi SSW of Woodbury
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.810, -86.090

Severe thunderstorm winds uprooted a tree along Sunny Slope Road near Woodbury. Damages are a rough estimate.

Thunderstorm Wind, Cannon

When
July 20, 12:52 PM CST
Where
Cannon County, 2.66 mi N of Ivy Bluff
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Social Media
Coordinates
35.708, -86.059

Severe thunderstorm winds destroyed a carport and flipped a mini barn over near Highway 53 at Simpson Road near Bradyville. Damages are a rough estimate.

Thunderstorm Wind, Cannon

When
July 20, 12:53 PM CST
Where
Cannon County, 2.05 mi SW of Pleasant View
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.732, -86.029

Severe thunderstorm winds downed trees along Red Hill Road just west of Centertown. Damages are a rough estimate.

Thunderstorm Wind, Coffee

When
July 20, 12:55 PM CST
Where
Coffee County, 2.95 mi W of Hickerson
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
35.402, -86.182

Severe thunderstorm winds downed trees and snapped powerlines with multiple power outages reported along Short Springs Road northeast of Tullahoma. Damages are estimated.

Thunderstorm Wind, Cannon

When
July 20, 12:57 PM CST
Where
Cannon County, 2 mi ENE of Pleasant View
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.761, -85.967

Severe thunderstorm winds snapped a 10-inch diameter tree along Highway 70 near the Cannon and Warren county line. Damages are a rough estimate.

Thunderstorm Wind, Dekalb

When
July 20, 12:58 PM CST
Where
Dekalb County, 1.55 mi SSW of Phillippi
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.958, -85.787

Severe thunderstorm winds downed a large tree near Midway Road and Terrell Road in Smithville. Other downed trees and powerlines were reported across Dekalb County. Damages are a rough estimate.

Thunderstorm Wind, Williamson

When
July 20, 1:00 PM CST
Where
Williamson County, 2.18 mi SW of Harpeth
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.780, -86.880

Severe thunderstorm winds snapped twenty trees along Buckner Road in Spring Hill. Damages are a rough estimate.

Thunderstorm Wind, White

When
July 20, 1:05 PM CST
Where
White County, 0.78 mi W of Yateston
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.880, -85.594

Severe thunderstorm winds downed a tree and damaged an outbuilding along Old Kentucky Road near Central View Mark in Sparta. Damages are a rough estimate.

Thunderstorm Wind, Warren

When
July 20, 1:17 PM CST
Where
Warren County, 0.26 mi NE of Bates Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.733, -85.927

Severe thunderstorm winds downed a large tree in Centertown off of Highway 70 South near the Warren and Cannon county line. Damages are estimated.

Thunderstorm Wind, Warren

When
July 20, 1:21 PM CST
Where
Warren County, 0.69 mi NW of Mt Leo
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
35.676, -85.760

Severe thunderstorm winds tore the roof off Meeks Tire Company along Elm Street in McMinnville. Damages are a rough estimate.

Thunderstorm Wind, Warren

When
July 20, 1:25 PM CST
Where
Warren County, 0.07 mi SE of Trousdale
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.669, -85.949

Severe thunderstorm winds destroyed a shed off of Shelbyville Road near Trousdale Church west of McMinnville. Damages are a rough estimate.

Thunderstorm Wind, Coffee

When
July 20, 1:30 PM CST
Where
Coffee County, 0.67 mi NNW of Tullahoma
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.379, -86.233

Severe thunderstorm winds downed a tree onto a vehicle along Cedar Lane in Tullahoma. Damages are a rough estimate.

Flash Flood, Coffee

When
July 20, 1:32 PM CST to 3:30 PM CST
Where
Coffee County, 0.89 mi SW of Tullahoma to 0.77 mi E of Tullahoma
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
35.360, -86.240

Heavy rain in the Tullahoma area caused flash flooding in numerous areas, including along Wilson Avenue, Ovoca Road, and along North Jackson Street where the O'Reilly's parking lot was flooded. Damages are a rough estimate.

Thunderstorm Wind, Warren

When
July 20, 1:38 PM CST
Where
Warren County, 1.7 mi WSW of Vervilla
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
35.568, -85.906

Severe thunderstorm winds destroyed a barn and uprooted numerous trees along McClain Road in Morrison. Damages are a rough estimate.

Hail, Coffee

When
July 20, 1:38 PM CST
Where
Coffee County, 0.2 mi SE of Tullahoma
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.368, -86.227

Penny to nickel size hail fell along Maplehill Drive in Tullahoma.

Thunderstorm Wind, Bedford

When
July 20, 1:42 PM CST
Where
Bedford County, 1.75 mi SSW of Gray
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.478, -86.435

Severe thunderstorm winds downed a large tree along Anthony Lane in Shelbyville. Damages are a rough estimate.

Hail, Bedford

When
July 20, 1:42 PM CST
Where
Bedford County, 1.02 mi E of Gray
Measured
1 in hail
Reported by
Social Media
Coordinates
35.498, -86.402

Quarter size hail was reported along Stanley Boulevard in Shelbyville.

Thunderstorm Wind, Bedford

When
July 20, 1:43 PM CST
Where
Bedford County, 1.37 mi ENE of Shelbyville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
35.488, -86.448

Severe thunderstorm winds tore the roof off of the Life Style Staffing office along Madison Street in Shelbyville as well as uprooted a large tree in its parking lot. Damages are a rough estimate.

Flash Flood, White

When
July 20, 2:30 PM CST to 4:00 PM CST
Where
White County, 0.43 mi S of Findlay to 0.76 mi S of Findlay
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
35.944, -85.481

Heavy rain in the Sparta area caused flash flooding along Roosevelt Drive near White County High School. Damages are a rough estimate.

Flash Flood, Bedford

When
July 20, 3:15 PM CST to 4:15 PM CST
Where
Bedford County, 1.13 mi W of Normandy to 1.33 mi S of Roseville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.450, -86.300

Heavy rain in the Normandy area resulted in flash flooding along Rowesville Road. One person had to be rescued from their vehicle which got trapped in the flood waters. No injuries were reported. Damages are a rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104477, 1104471, 1104483, 1104484, 1104495, 1104497, 1104594, 1104514, 1104530, 1104525, 1104534, 1104535, 1104537, 1104542, 1104544, 1104549, 1104550, 1104551, 1104555, 1104556, 1104557, 1104595, 1104558, 1104559, 1104560, 1104561, 1104570, 1104562, 1104564, 1104596, 1104566, 1104572, 1104573, 1104575, 1104578, 1104489, 1104577, 1104581, 1104583, 1104584, and more.